Kentucky, 2003

Flash Flooding in Kentucky, September 3, 2003

September 3, 2003 · NWS LMK · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 3, 1:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 1:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT WED SEP 3 2003

.SHORT TERM...

IT SEEMS ONLY FITTING THAT THE FRONTAL BOUNDARY THAT HAS BEEN AROUND
FOR THE LAST 4 DAYS IS TAKING ITS TIME LEAVING THE AREA. AT 18Z THE
FRONT WAS STILL LOCATED ALONG THE OHIO RIVER FROM PAH TO CVG AND
INTO CENTRAL OHIO. SCATTERED SHOWERS AND A FEW THUNDERSTORMS
CONTINUED ALONG THE SOUTH OF THE FRONT.

IT IS GOING TO TAKE THE PUSH OF A STRONG COLD FRONT CURRENTLY
DROPPING SOUTH FROM THE GREAT LAKES TO MOVE THIS SYSTEM OUT. FOR
THIS REASON WE WILL HOLD ONTO CHC PCP ACROSS THE AREA THROUGH
MIDNIGHT.

COOL HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY THROUGH
FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND. WE WILL SEE LOWS
FALL INTO THE MID AND UPPER 50S FRIDAY AND SATURDAY MORNING WITH
HIGHS IN THE LOWER 80S.

.EXTENDED DISCUSSION (SATURDAY NIGHT THROUGH WEDNESDAY)...
HIGH PRESSURE WILL REMAIN IN CONTROL EARLY IN THE PERIOD. A WEAK
DISTURBANCE DROPS OUT OF CANADA ON SUNDAY AFFECTS FROM THIS WILL BE
LIMITED TO A LITTLE ADDITIONAL CLOUD COVER. BY TUESDAY HIGH PRESSURE
WORKS TO THE EAST COAST WITH RETURN FLOW OVER KENTUCKY AND SOUTHERN
INDIANA. HIGH TEMPS SHOULD WORK BACK INTO THE LOWER TO MID 80S BY
EARLY NEXT WEEK...WHICH IS A FEW DEGREES ABOVE NORMAL. DEWPOINTS
SHOULD ALSO INCREASE INTO THE LOWER 60S BY THAT TIME TOO BUT STILL
PLEASANT ENOUGH.

.LMK...NONE.

JA
Hazardous weather outlook, Sep 3, 2:45 PM EST, 1 hour 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS
MUCH OF SOUTH-CENTRAL KENTUCKY. MOST OF THE ACTIVITY SHOULD REMAIN
SOUTH OF THE WESTERN KENTUCKY PARKWAY. LOCALIZED FLOODING PROBLEMS
WILL BE POSSIBLE...AS SOME NARROW BANDS OF SHOWERS MAY REPEAT OVER
THE SAME AREA. PONDING WATER ON ROADS AND UNDERPASSES WILL ALSO BE
POSSIBLE. THE RAIN IS EXPECTED TO DIMINISH AND END AFTER DARK THIS
EVENING.

PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY IF
CLOUDS PART AND ALLOW THE TEMPERATURE TO FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Ohio

When
September 3, 4:00 PM EST to 5:00 PM EST
Where
Ohio County, Hartford
Reported by
LAW ENFORCEMENT
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Mount Vernon Road, Lake Lane, and Round Hill Road were all closed and barricaded due to high water.

Flash Flood, Larue

When
September 3, 7:10 PM EST to 8:10 PM EST
Where
Larue County, Athertonville
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

The Rolling Fork River was out of its banks and approaching the doors of some homes.

Flash Flood, Barren

When
September 3, 9:00 PM EST to 11:00 PM EST
Where
Barren County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.966, -85.934 (the zone’s center; the record gives no point)

Several roads were covered with water and closed countywide.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337613, 5337615, 5337614.